Vigilance urged for heparin-induced thrombocytopenia

Vigilance urged for heparin-induced thrombocytopenia

(HealthDay)—Diagnosis and management of heparin-induced thrombocytopenia (HIT) are discussed in a review published in the May 31 issue of the Journal of the American College of Cardiology.

Benjamin S. Salter, D.O., from the Mount Sinai Medical Center in New York City, and colleagues present the , clinical presentation, pathophysiology, diagnostic principles, and treatment of heparin-induced thrombocytopenia.

The researchers note that the prevalence of HIT ranges from 0.1 to 5.0 percent in patients receiving heparin; mortality associated with HIT is reported at 20 to 30 percent. Risk varies according to patient- and drug-related factors, with duration of therapy, type and dose of heparin, indication for treatment, and patient sex most strongly linked to risk. The main clinical presentation is thrombocytopenia, with rapid decline in platelet numbers after exposure. The disease results in a prothrombotic disorder, with thrombosis seen in 50 to 89 percent of untreated patients. Heparin administration should be terminated in cases of suspicion of HIT. In addition, rapid-acting, alternate anticoagulation should be initiated to reduce the risk for thromboembolism. Therapy for HIT should be individualized and account for the type of patient, organ function, likelihood of additional procedures, and bleeding risk.

"With vigilance and an elevated degree of suspicion, the diagnosis can be confirmed while still in the early phase of the condition, and appropriate alternative anticoagulation therapies started, resulting in reduction of [morbidity] and mortality," the authors write.


Explore further

PF4/Heparin antibodies predict mortality in HIT

More information: Full Text (subscription or payment may be required)

Copyright © 2016 HealthDay. All rights reserved.

Citation: Vigilance urged for heparin-induced thrombocytopenia (2016, June 1) retrieved 5 December 2021 from https://medicalxpress.com/news/2016-06-vigilance-urged-heparin-induced-thrombocytopenia.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.
1 shares

Feedback to editors